Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 166, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 19, 2001, 6:24 PM EDT for Hamilton County, Tennessee. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2001, 6:24 PM EDT (22:24 UTC)
- Expired
- Aug 19, 2001, 7:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:45 PM EDT | Hail 0.75 | Chattanooga, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
821 WUUS54 KMRX 192225 SVRMRX TNC065-192330- /NEW.KMRX.SV.W.0270.192224-192330/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 624 PM EDT SUN AUG 19 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN EAST TENNESSEE * UNTIL 730 PM EDT * AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SIGNAL MOUNTAIN...OR 9 MILES WEST OF CHATTANOOGA...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SIGNAL MOUNTAIN AROUND 630 PM EDT RED BANK AROUND 640 PM EDT CHATTANOOGA AROUND 645 PM EDT CHICKAMAUGA DAM AROUND 650 PM EDT LOVELL FIELD AROUND 700 PM EDT HARRISON AROUND 710 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:48 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 19, 2:48 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 248 PM EDT SUN AUG 19 2001 MAIN PERIOD OF CONCERN THIS PACKAGE IS EARLY TONIGHT. STRONG CONVECTION IS CURRENTLY DEVELOPING ALONG THE COLD FRONT FROM NRN PARTS OF THE CUMBERLAND PLATEAU NE INTO ERN KY. THE COLD FRONT SHOULD WORK THRU MUCH OF THE FORECAST AREA BY 19/03Z...SO IN SPITE OF VERY LOW MOS POPS...I WILL CARRY 20-40% POPS FOR THIS EVENING. CAPES REACHING 1500-2500 J/KG AT THIS TIME...AND WATER VAPOR PICS SHOW DRY SLOT APPROACHING...SO WILL INCLUDE MENTION OF SOME STORMS MAY BE SEVERE. MONDAY INTO TUESDAY...UPPER TROUGH LIFTS NE AND RIDGING STARTS TO BUILD EASTWARD. A DRY PERIOD...ALTHO SHORT RANGE MODELS DO WORK PCPN AROUND THE UPPER RIDGE...INTO THE MID MISS VALLEY BY 12Z TUE. THIS MAINLY WOULD AFFECT WRN TN...BUT I DID TREND BACK TO PARTLY CLOUDY SKIES FOR TUE. OTHERWISE...MOS TEMPS ARE VERY CLOSE AND GENERALLY ACCEPTED THRU 60 HOURS. PRELIMINARY TEMPS/POPS FOLLOW BELOW FOR COORDINATION PURPOSES: CHA 65/87/62/89/64 20/-/0/- TYS 63/84/60/86/62 30/-/0/- TRI 60/80/56/82/57 40/-/0/- OQT 63/83/59/85/61 30/-/0/- .MRX... NC...NONE. TN...NONE. VA...NONE. TG
In the hours before
Local storm report, Aug 19, 6:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
617 PM EDT SUN AUG 19 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM KNOXVILLE TN WIND DAMAGE
08/19/01 KNOX TREES AND POWER LINES DOWN
IN WEST PART OF CITY.
REPORTED BY DISPATCH.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:46 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 44 min |
| Aug 19, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 44 min |
| Aug 19, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.